Weak–strong uniqueness of solutions to entropy dissipating reaction–diffusion equations Journal Article


Author(s): Fischer, Julian
Article Title: Weak–strong uniqueness of solutions to entropy dissipating reaction–diffusion equations
Affiliation IST Austria
Abstract: We establish a weak–strong uniqueness principle for solutions to entropy-dissipating reaction–diffusion equations: As long as a strong solution to the reaction–diffusion equation exists, any weak solution and even any renormalized solution must coincide with this strong solution. Our assumptions on the reaction rates are just the entropy condition and local Lipschitz continuity; in particular, we do not impose any growth restrictions on the reaction rates. Therefore, our result applies to any single reversible reaction with mass-action kinetics as well as to systems of reversible reactions with mass-action kinetics satisfying the detailed balance condition. Renormalized solutions are known to exist globally in time for reaction–diffusion equations with entropy-dissipating reaction rates; in contrast, the global-in-time existence of weak solutions is in general still an open problem–even for smooth data–, thereby motivating the study of renormalized solutions. The key ingredient of our result is a careful adjustment of the usual relative entropy functional, whose evolution cannot be controlled properly for weak solutions or renormalized solutions.
Keywords: Reaction–diffusion equation; mass-action kinetics; weak–strong uniqueness
Journal Title: Nonlinear Analysis: Theory, Methods and Applications
Volume: 159
ISSN: 0362-546X
Publisher: Elsevier  
Date Published: 2017-08-01
Start Page: 181
End Page: 207
URL:
DOI: 10.1016/j.na.2017.03.001
Open access: yes (repository)